Georgia, 2003

Heavy Snow in Georgia, January 16 to 17, 2003

January 16 to 17, 2003 · NWS FFC · 17 events in 17 counties and zones

Light snow, mixed with some light pockets of sleet, fell across north central and northeast Georgia. The snow was the result of a strong arctic cold front moving through the region as a weak upper-level disturbance moved over the area.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Light snow, mixed with some light pockets of sleet, fell across north central and northeast Georgia. The snow was the result of a strong arctic cold front moving through the region as a weak upper-level disturbance moved over the area. Snowfall was confined to areas generally northeast of a line from Lafayette, to Canton, to Cumming, to Gainesville. The heaviest snow fell in the northeast Georgia mountain counties of Fannin, Towns, Union, and White, where snowfall amounts up to 3 inches were common. Elsewhere, snowfall amounts were generally one inch or less. Many of the roads, especially at the higher elevations of the northeast mountains, became icy and hazardous. Some of the mountain roads in Union and White counties became impassable and had to be closed. Numerous accidents were also reported in these counties, as well as in Hall county where some sleet mixed with the snow. Strong, gusty 20 to 30 mph north winds caused blowing of the snow, especially in the areas that received more than one inch. The snow was followed by a period of extreme cold with temperatures in the teens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 16, 5:00 AM EST, 7 hours earlier.

Area forecast discussion, Jan 16, 5:00 AM EST, 7 hours before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST THU JAN 16 2003

...UPDATED TO INCLUDE AVIATION DISCUSSION...

MAIN CONCERN IS THE UPCOMING STORM SYSTEM. MODELS HANDLE TIMING
PRETTY GOOD...HOWEVER ETA IS NOW SHOWING THE SYSTEM A LITTLE DRIER
WHILE THE AVN/NGM MAINTAIN THE PREVIOUS RUNS MOISTURE. THICKNESS
VALUES INDICATE PRECIP WILL START AS SNOW ACROSS THE EXTREME NORTH
AND REMAIN THAT WAY THROUGH MIDNIGHT...THEN TAPER TO FLURRIES WITH
THE WRAP AROUND MOISTURE. THERE WILL BE A BAND OF MIXED
RAIN/SLEET/SNOW FROM JUST NORTH OF ATL TO JUST NORTH OF AHN. SOUTH
OF THIS AREA IT WILL REMAIN AS RAIN...POSSIBLY ENDING AS FLURRIES
LATER TONIGHT. ARCTIC AIR SURGES IN LATE TONIGHT AND FRIDAY WITH
STRONG NORTHWEST TO NORTH WINDS. HAVE LOWERED TEMPS FRIDAY THROUGH
SATURDAY BASED ON NEW GUIDANCE. THIS WILL BE THE COLDEST AIR OF THE
SEASON. ATMOSPHERE BEGINS TO MODERATE SUNDAY.

WILL GO WITH SNOW ADVISORY ACROSS THE EXTREME NORTH THIS AFTERNOON
THROUGH MIDNIGHT.

.PRELIMINARY POINT TEMPS/POPS...

ATL  44 28 36 17 /  70 70 00 00
AHN  44 28 39 18 /  70 70 00 00
GVL  43 26 36 16 /  80 80 10 00
RMG  40 26 35 15 /  80 80 10 00
CSG  52 31 41 20 /  60 60 00 00
MCN  51 32 42 19 /  60 60 00 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...SNOW ADVISORY EXTREME NORTH NOON TODAY THRU MIDNIGHT TONIGHT.

.AVIATION DISCUSSION...
VFR CONDITIONS THIS MORNING THROUGH THIS AFTERNOON. CLOUDS WILL GET
BELOW 3000 FT BETWEEN 18Z-22Z. WILL BEGIN TO SEE PRECIP ACROSS NORTH
GEORGIA ABOUT THE SAME TIME. THE PRECIP WILL MOVE INTO CENTRAL
GEORGIA BY 00Z.  WINDS WILL BE E TO NORTHEAST THIS MORNING GRADUALLY
BECOMING SOUTH TO SOUTHEAST WITH IMPENDING STORM MOVING IN. WINDS
SHOULD BE BACK TO THE NORTHWEST BY 12Z FRI AND A BIT GUSTY 12 TO 15
KTS.

17
Hazardous weather outlook, Jan 16, 6:00 AM EST, 6 hours before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EST THU JAN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...WINTER WEATHER IS POSSIBLE ACROSS NORTH GEORGIA LATE THIS
AFTERNOON THROUGH TONIGHT...
...SNOW ADVISORY IS IN EFFECT THROUGH TONIGHT FOR NORTH GEORGIA.

.SYNOPSIS...
A WINTER STORM SYSTEM OVER THE CENTRAL PLAINS THIS MORNING WILL MOVE
INTO GEORGIA THIS EVENING. THE ASSOCIATED COLD FRONT WILL PUSH
THROUGH NORTH AND CENTRAL GEORGIA THIS EVENING THEN TURN UP THE EAST
COAST LATE TONIGHT.

.PRIMARY HAZARD...
LIGHT SNOW WILL BEGIN ACROSS EXTREME NORTHWEST GEORGIA EARLY THIS
AFTERNOON AND SPREAD ACROSS THE GEORGIA MOUNTAINS BY LATE AFTERNOON.
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...WITH UP TO 3 INCHES
POSSIBLE IN THE HIGHER ELEVATIONS. ROADS WILL BECOME SLICK LATER
THIS AFTERNOON...AND ESPECIALLY THIS EVENING AS TEMPERATURES FALL
INTO THE 20S AFTER SUNSET. A BAND OF PRECIPITATION  ALONG A BUCHANAN
TO MARIETTA TO GAINESVILLE LINE IS EXPECTED TO BE MIXED SNOW RAIN OR
SLEET. AREAS SOUTH OF THIS WILL BE ALL RAIN.

.DISCUSSION...
AN AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL MOVE TO WESTERN
GEORGIA BY THIS EVENING...THEN INTO SOUTH CAROLINA AFTER MIDNIGHT
TONIGHT. THIS SYSTEM IS A VERY FAST MOVING SYSTEM AND SHOULD BE
COMPLETELY EAST  OF THE STATE BY FRIDAY MORNING.

.OTHER HAZARDS...

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Banks

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Banks forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

Heavy Snow, Catoosa

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Catoosa forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

Heavy Snow, Chattooga

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Chattooga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

Heavy Snow, Cherokee

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Cherokee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Heavy Snow, Dade

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Dade forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

Heavy Snow, Forsyth

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Forsyth forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

Heavy Snow, Gilmer

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Gilmer forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Heavy Snow, Gordon

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Gordon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

Heavy Snow, Hall

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Hall forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Heavy Snow, Lumpkin

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Lumpkin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Heavy Snow, Murray

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Murray forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Heavy Snow, Pickens

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Pickens forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Heavy Snow, Towns

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Towns forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Heavy Snow, Walker

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Walker forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

Heavy Snow, White

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
White forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Heavy Snow, Whitfield

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Whitfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338398, 5338399, 5338400, 5338401, 5338402, 5338403, 5338404, 5338405, 5338406, 5338407, 5338408, 5338409, 5338410, 5338411, 5338412, 5338413, 5338414.